Florida, 2023Damaging Winds in Florida, July 7, 2023
July 7, 2023 · NWS JAX · 3 events in 3 counties and zones
Westerly flow and a warm, unstable airmass triggered strong to isolated severe pulse storms during the afternoon and evening when sea breezes and boundaries collided. Storms drifted toward the Atlantic coast into the early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Westerly flow and a warm, unstable airmass triggered strong to isolated severe pulse storms during the afternoon and evening when sea breezes and boundaries collided. Storms drifted toward the Atlantic coast into the early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 7, 11:59 AM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 7, 11:59 AM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1259 PM EDT Fri Jul 7 2023
...New AVIATION...
.UPDATE...
Issued at 842 AM EDT Fri Jul 7 2023
Our "Groundhog's Day" pattern of westerly flow continues with
cumulus cloud streets beginning to develop this morning. Convection
over the Nature Coast is trying to move inland but not really
getting east of I-75 yet, but the convective debris from earlier
storms is moving over Alachua and Marion counties. No one
boundary seems to be the firing mechanism for today's convection
with hit or miss, pop up thunderstorms developing after noon.
Looks like it will be another late convective day with the
westerly flow pushing the storms toward the east coast through
midnight. No changes to the Heat Advisory.
&&
.NEAR TERM...
Issued at 401 AM EDT Fri Jul 7 2023
Pattern of diurnal showers and thunderstorms will continue
through today. Prevailing westerly flow over the region is
situated between high pressure ridging to the south and a
gradually advancing frontal boundary to the north. Heat advisory
conditions are set for today for coastal counties and from Duval
southward, with temperatures rising into the mid 90s and heat
index values potentially reaching upwards of 110 degrees in areas
where cloud cover and convection fails to develop before peak
daytime heating sets in. Convection is expected to develop
initially over north central Florida early today and then become
more widespread in the afternoon and evening hours. Overnight low
temperatures will drop down into the lower to mid 70s.
&&
.SHORT TERM...
(Saturday through Sunday night)
Issued at 401 AM EDT Fri Jul 7 2023
Sat & Sun...Strengthening WSW steering flow develops between a
1000-700 mb ridge axis entrenched across the FL Straits and a
deepening trough axis across the eastern CONUS, with a ribbon of
high PWAT above climo values in the 1.8 to 2 inch+ range streaming
over the local area. Daily convection is expected to begin to develop
near the Gulf Coast each morning, with further shower/tstorm
expanding eastward into the afternoon. With stronger WSW steering
flow in the 10-15 kt range, the east coast sea breeze is not
expected to press inland. Convection is expected to increase
across SE GA in the afternoon and continue into the evening hours
each day. The main convective hazards through the weekend will
remain locally heavy rainfall mainly due to training cells as well
as strong wind gusts from wet downbursts. Convection will
decrease in coverage each evening with mostly dry conditions after
midnight less a rouge shower or isolated storm edging inland from
the Gulf Coast region.
Temperatures will remain above normal, but trend downward compared
to recent record highs given increased cloudiness/storminess.
Highs will range in the low/mid 90s with heat index values
generally in the 105-110 deg range given high dew pts in the
mid/upper 70s. Marginal heat advisory conditions are likely before
convection cools temperatures each day. Mild and muggy lows will
continue to range in the low/mid 70s inland to upper 70s toward
the coast.
&&
.LONG TERM...
(Monday through Thursday)
Issued at 401 AM EDT Fri Jul 7 2023
Mon & Tue...More widespread rainfall with better local strong to
isolated severe storm potential as the aforementioned upper level
trough deepens southward Monday into Tuesday and a surface trough
axis edges southward across central GA. The stronger dynamics
will coincide across SE GA late Monday (evening) including a 850
mb jet streak, cooler 500 mb temps of -7 to -8 degC, and bulk
shear nears 30 kts. Provided enough low level instability, both
gusty winds and hail will be possible in stronger storms. Higher
thus will need two TEMPO Groups to cover the periods where TSTMS
may advect over the airports. During the overnight period
0802/0806 elected to go VCSH/TEMPO SHRA for the fields but later
updates may need to bump that up to VCTS/TSRA.rain chances shifts
southward across NE FL into Tuesday as the upper level trough
begins to shift farther downstream, leaving a moist airmass with
PWAT over 2 inches streaming across north FL under unidirectional
westerly flow under elongated PVA aloft streaming overhead
bringing the potential for locally heavy rainfall.
Wed & Thu...An upper level ridge axis begins to nose eastward
across the GOMEX with weak mid level trough lingering aloft over
the deep south. In the lower levels, the surface ridge axis begins
to edge northward over the FL peninsula, and although prevailing
WSW steering flow continues, it begins to weaken back to less than
10 kts, which will enable the east coast sea breeze to begin to
develop and press inland again in the afternoon. Although high
moisture will continue for locations generally south of Waycross
and generally across NE FL which will continue above normal rain
chances, expect a return to a more diurnally driven convective
pattern for daily showers/storms and more typical isolated pulse
strong/severe storms with convective coverage and intensity fading
into the evening with loss of diurnal instability and mesoscale
boundary mergers.
Temperatures will trend near to below normal on Mon/Tue given
lowering heights aloft with the upper trough and increased
storminess/cloud cover. Temperatures will begin to moderate back
to near to above climo values after midweek.
&&
.AVIATION...
(18Z TAFS)
Issued at 1252 PM EDT Fri Jul 7 2023
The synoptic westerly flow continues with the Gulf sea breeze
front advancing eastward and the cumulus cloud streets over the
state-line area showing enhanced development with embedded
showers. So everything is on track for an extended convective
period between 0718/0804 utc. Have TEMPO groups to cover
convection during that period. The storms won't be continuous and
less than half the period at any one field. For now, keeping
ceilings/bases of the storms in the 3-5 kft range and visibility
in the 3-5SM range but that may need to be amended.
&&
.MARINE...
Issued at 401 AM EDT Fri Jul 7 2023
High pressure will extend across the southern half of the Florida
peninsula through the end of the week and into the weekend as a
front gradually moves southward across the southeastern US. South
to southwest wind surges will develop in the afternoon and
evening as the Atlantic sea breeze shifts inland. Afternoon
showers and thunderstorms will be possible over the coastal waters
each day into early next week.
Rip Currents: Low Risk for beaches through Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 93 74 94 / 30 50 20 60
SSI 78 95 78 97 / 40 60 30 40
JAX 75 95 76 96 / 30 70 30 60
SGJ 75 93 76 94 / 40 50 30 60
GNV 74 91 75 93 / 30 70 20 70
OCF 75 90 76 92 / 30 60 20 80
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT this evening for FLZ031-033-038-124-
125-132-133-136>138-140-225-232-236-237-240-325-340-425.
GA...Heat Advisory until 6 PM EDT this evening for GAZ154-166.
AM...None.
&&In the hours before
Special weather statement, Jul 7, 12:58 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
158 PM EDT Fri Jul 7 2023
FLZ140-240-340-071830-
Central Marion FL-Western Marion FL-Eastern Marion FL-
158 PM EDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of southwestern Marion
County through 230 PM EDT...
At 157 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ocala Airport, or near Ocala, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ocala, Lynne, Santos, Anthony, Silver Springs Shores, Ocala Airport
and Belleview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2910 8237 2933 8220 2923 8189 2896 8208
2896 8211
TIME...MOT...LOC 1757Z 294DEG 17KT 2913 8220
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SANDRIKLocal storm report, Jul 7, 1:18 PM EST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
218 PM EDT Fri Jul 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM Tstm Wnd Gst 4 SSW Fort Caroline 30.33N 81.52W
07/07/2023 M44 MPH Duval FL ASOS
ASOS station KCRG Jacksonvil Craig.
&&
RNSpecial weather statement, Jul 7, 1:35 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
235 PM EDT Fri Jul 7 2023
FLZ024-124-125-425-071915-
Western Duval FL-Inland Nassau FL-Coastal Nassau FL-Coastal Duval FL-
235 PM EDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of east central Nassau
and northeastern Duval Counties through 315 PM EDT...
At 234 PM EDT, Doppler radar was tracking a strong thunderstorm near
Yulee, or 9 miles north of Jacksonville International Arpt, moving
east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fernandina Beach, Yulee, Amelia City and Talbot Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3055 8173 3069 8170 3070 8141 3045 8137
TIME...MOT...LOC 1834Z 276DEG 22KT 3062 8166
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
PKSpecial weather statement, Jul 7, 2:08 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
308 PM EDT Fri Jul 7 2023
FLZ024-124-125-225-325-425-072000-
Western Duval FL-South Central Duval FL-Inland Nassau FL-
Trout River FL-Coastal Nassau FL-Coastal Duval FL-
308 PM EDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of southern Nassau and
Duval Counties through 400 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jacksonville International Arpt, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jacksonville, Callahan, Jacksonville International Arpt, Unf,
Arlington, Cisco Gardens, Ortega, Craig Field, San Pablo and Fort
Caroline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3023 8144 3028 8204 3047 8202 3048 8202
3051 8201 3052 8202 3055 8201 3060 8201
3053 8143
TIME...MOT...LOC 1907Z 302DEG 18KT 3049 8174
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
PKLocal storm report, Jul 7, 2:26 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
326 PM EDT Fri Jul 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM Tstm Wnd Gst 2 NE Jacksonville Inter 30.50N 81.68W
07/07/2023 M55 MPH Duval FL ASOS
ASOS station KJAX Jacksonville Intl Airport.
&&
RNSpecial weather statement, Jul 7, 2:31 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
331 PM EDT Fri Jul 7 2023
FLZ021-072015-
Suwannee FL-
331 PM EDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of central Suwannee
County through 415 PM EDT...
At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Luraville, or 8 miles north of Mayo, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Live Oak, Dowling Park, Mcalpin, Luraville and Newburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3026 8324 3029 8323 3035 8292 3005 8291
3006 8305 3008 8307 3009 8311 3011 8312
3010 8314 3011 8316 3009 8319 3012 8323
3017 8323 3018 8325 3023 8324 3023 8325
3025 8324 3026 8325
TIME...MOT...LOC 1931Z 265DEG 11KT 3017 8317
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
PKThunderstorm Wind, Duval
- When
- July 7, 2:39 PM EST
- Where
- Duval County, 0.6 mi W of Beeghly Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 30.480, -81.680
Three trees were blown down across Terrell Road near the Jacksonville International Airport. The time damage was based on radar.
Thunderstorm Wind, St. Johns
- When
- July 7, 4:38 PM EST
- Where
- St. Johns County, 3.51 mi S of Bakersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.850, -81.490
A power line and power pole were blown down on top of a tractor. The time of damage was based on radar.
Thunderstorm Wind, Putnam
- When
- July 7, 5:10 PM EST
- Where
- Putnam County, 1.93 mi ESE of Welaka
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 29.470, -81.640
A tree was blown down onto a power line. The cost of damage was unknown but estimated for inclusion of the event in Storm Data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Oklahoma, July 7, 2023$160,000 · EF1 · 30 events
- Flash Flooding in Vermont, July 7, 2023$450,000 · 6 events
- Damaging Wind and Lightning Strike in North Carolina, July 7, 2023$500,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Missouri, July 7 to 8, 2023$260,000 · 1 in hail · 6 events
- Wildfire in Washington, July 7 to 31, 2023$300,000 · 1 event
- Hail and Damaging Winds in Vermont, July 7, 2023$117,000 · 1 in hail · 8 events
- Flash Flood and Hail in North Carolina, July 7, 2023$64,000 · 1.25 in hail · 19 events
- Flash Flooding in New York, July 7, 2023$125,000 · 2 events
- Damaging Winds in New York, July 7, 2023$100,000 · 60 kt wind · 4 events
- Damaging Winds in Georgia, July 7 to 8, 2023$100,000 · 55 kt wind · 2 events
- Lightning Strike in Nebraska, July 7, 20236 injured · 1 event
- Flash Flooding and Flooding in New York, July 7, 2023$31,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106325, 1106327, 1106326.